Virginia, 2002

Winter Storm in Virginia, December 4 to 5, 2002

December 4 to 5, 2002 · NWS AKQ · 19 events in 19 counties and zones

A winter storm produced 1 to 4 inches of snow along with 1/4 to 1/2 inch of ice from southcentral Virginia northeast through the middle peninsula and Virginia northern neck. 5", Kilmarnock in Lancaster county 3", Saluda in Middlesex county 3", Dinwiddie in Dinwiddie county 3", and New Kent in New Kent county 3".

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A winter storm produced 1 to 4 inches of snow along with 1/4 to 1/2 inch of ice from southcentral Virginia northeast through the middle peninsula and Virginia northern neck. Some specific higher snow totals included: Chase City in Mecklenburg county 4", Victoria in Lunenburg county 4", Chesterfield in Chesterfield county 4", Short Pump in Henrico county 4", Richmond City 4", Warsaw in Richmond county 3.5", Heathsville in Northumberland county 3.5", Lawrenceville in Brunswick county 3.5", Kilmarnock in Lancaster county 3", Saluda in Middlesex county 3", Dinwiddie in Dinwiddie county 3", and New Kent in New Kent county 3". Numerous trees and power lines were reported down due to ice accumulations. This resulted in scattered power outages. Local law enforcement agencies also reported numerous accidents. Most, if not all schools in the area, were closed Thursday, December 5th and Friday, December 6th due to power outages and very slippery road conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 4, 8:50 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 4, 8:50 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
850 PM EST WED DEC 4 2002

LOW LVL AIRMASS ACROSS THE REGION CONTINUES TO SATURATE -- AS LIGHT
SNOW SPREADS N OF PETERSBURG-WAKEFIELD-NORFOLK TOWARD THE RICHMOND
METRO AREA. UP TO THIS POINT...ACCUMS ACROSS S CENTRAL VA RANGE FROM
A DUSTING TO LESS THAN A HALF INCH. SNOW HAS BEGUN MIXING WITH OR
CHANGING TO SLEET ALONG/S OF THE INTERIOR VA/NC BORDER. MOSAIC RADAR
LOOPS DEPICT THIS RATHER WELL WITH THE HIGHER REFLECTIVITIES
INDICATIVE OF SOME MELTING ALOFT. 00Z RAOB RECAP: 850 MB TEMPS RANGE
FROM -4C OVER KIAD TO -1C AT BOTH KWAL AND KGSO. BIG DIFFERENCE IS
THAT THE AIRMASS AT GSO IS NEARLY SATURATED...WHILE DEWPOINT
DEPRESSIONS AT BOTH WAL AND IAD ARE BTWN 24 AND 32C RESPECTIVELY.
BOTH 18Z ETA/AVN DID A DECENT JOB WITH THE 06HR 850 MB TEMP FCST
BASED ON THE RAOB DATA.

18Z RUNS CONTINUE TO SUPPORT THE FCST SCENARIO SPELLED OUT IN THE
AFTN PACKAGE. WITH STILL MUCH EVAPORATIVE COOLING POTENTIAL
AVAILABLE AT LOW LEVELS (WITHIN THE SFC-800 MB LAYER)...DO NOT
ANTICIPATE MUCH NORTHWARD PROGRESS OF THE ELEVATED WARM/ABV FREEZING
LAYER OVER THE NEXT 4-6 HRS. IN FACT...RAIN WHICH BEGAN ACROSS FAR
NE N CAROLINA (ELIZABETH CITY/EDENTON) HAD SWITCHED OVER TO SLEET
WITHIN THE LAST HOUR. 18Z ETA/AVN SHOW 900-800 MB WARMING BEGINNING
TO PUSH NORTHWARD AROUND 06Z...AS THE WARM ADVECTION BECOMES MORE OF
A FACTOR WITH THE AIRMASS AT THIS POINT FAIRLY SATURATED (NO MORE
EVAP COOLING). AT ANY RATE...CURRENT OBS/TRENDS WITH MOST RECENT
MODEL PROGS CONTINUE TO SUPPORT THE LATEST FORECAST IN TERMS OF
PRECIP TYPE AND TIMING WITH CHANGEOVER TO SLEET/FZRA OVERNIGHT
(MAINLY S-E OF RIC).

AT THIS POINT...WILL UPDATE THE FCST TO FRESHEN WORDING.
OTHERWISE...BASED ON THE LATEST OBS/TRENDS...DO NOT ANTICIPATE
UPDATING THE SNOW/ICE ACCUMULATION FCSTS.

.AKQ...
MD...WINTER STORM WARNING FOR TONIGHT THROUGH THURSDAY MORNING
       FOR ZONES MDZ021>023.
     SCAS ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.

NC...WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING
       FOR ZONE NCZ012.
     WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES
       NCZ013...NCZ030...NCZ014.
     SCAS ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.

VA...WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING
       FOR ZONES VAZ077>078...VAZ084>086...VAZ091...VAZ094.
     WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING
       FOR ZONES VAZ060...VAZ065>067...VAZ079>080...VAZ087>088...
       VAZ092.
     WINTER STORM WARNING FOR THIS EVENING THROUGH THURSDAY MORNING
       FOR ZONES VAZ048>049...VAZ061>064...VAZ068>076...VAZ081>083...
       VAZ089>090...VAZ093.
     WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES VAZ093...VAZ096.

     SCAS ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR...CHES BAY NEW
       POINT COMFORT TO CAPE HENRY.

HURLEY

PREVIOUS AFD BELOW...
------------------------------------------------------------------

LLVL DENSE COLD/DRY AMS RMNS ENTRENCHED...AND WL BE TUF TO DISLODGE
THRU THU MORNING. SFC LO PRES OVR NCNTRL MS...W/ CSTL FNT ALIGNED
OFFSHR (100-150 MI) OF SE CONUS. RGNL RDR LOADING UP AS PCPN
POINTING INTO RGN FM THE W (OUT OF THE CNTRL MTNS)...DECENT SN
BREAKING OUT IN SW VA AND NW NC (1/4SM AT DAN PAST HR).

THE FCST FOR FA IS XTRMLY COMPLICATED...ESP THE CORRIDOR FM INTR SE
MD TO ERN VA (AWAY FM THE BAY) THRU THE I95 CORRIDOR IN CNTRL/SRN VA
AND INTO FAR INTR SE VA/NE NC...WHR P-TYPE PRBLMS (AND SFC TEMPS WL
LRGLY RMN BLO 32 DEGS F) ARE XPCTD. HV THOROUGHLY DISSECTED MDL LLVL
THCKNS FCSTS...SNDGS. WHL A QUIK GLANCE AT THE BASIC FIELDS SUGG
SGFNT WRMG OCCURS QUIKLY OVRNGT...NOT QUITE AS OBVIOUS LUKG AT THE
DETAILED GUIDANCE. HVG TRBL UNDERSTANDING HOW THERE WL BE SUCH A
WDSPRD AREA OF FRZA (INTO CNTRL VA) W/ LLVL AIR DEPTH (BLO FZG)
2-2.5KFT UNTIL AFT BULK OF UVM/PCPN WUD OCCUR (AFT 10-12Z) (AND 18Z
MESO-ETA SUGGS THAT TOO). CONTINUING TO FAVOR MR OF A FZN VS FZRA
ACRS MUCH OF CNTRL VA...ITS SRN VA INTO FAR INTR NE NC WHR THE FRZA
MAY BE PTNTL DEVASTATING (ACCUMS 1/2 TO 1 IN PSBL THERE).

FEEL THERE WL BE A PD OF SN AND OR SN/IP JUST ABT EVERYWHERE (EVEN
IN CSTL SE VA/NE NC) THIS EVE/ERY TNGT...B4 THE TRANSITION BEGINS TO
MR OCCUR (FM FZN TO LIQUID SE TO NW ACRS FA). THE CRITICAL TM PD FOR
THE TRANSITION IS FM ABT 05-07Z TO 10-12Z...AND HOW MUCH QPF FALLS
B4 ANY TRANSITION TO FRZA (INLAND FM BAY TO INTR SE VA) OCCURS.
RIGHT NOW...GOING W/ IDEA OF MSTLY SN WELL NNW OF RIC-SBY LN (TTLS
3-6 IN...MAY BE HIER THAN THAT...BUT FITS W/ LWX FOR THE TM BEING).
XPCTG 2 TO 4 IN OF SN B4 TRANSITION COMPLETE FM SN TO IP TO FRZA IN
THE RIC/PTB/FVX AREAS...W/ 1 TO MAYBE 3 IN DN TWD THE NC/VA BRDR.
CERTAINLY...CUD SEE 6 IN AMT ARND CNTRL VA IF TRANSITION IS DELAYED
MR THAN XPCTD. CONDS ARE TRICKY ON THE CTYS BRDRG WRN SHR OF
BAY...JUST A FEW MI INLAND WL LIKELY MAKE THE DIFFS BTWN RA AND FRZA
(AFT PD OF SN ERY TNGT). PREDOMINATELY RA EVENT ORF TO ECG/EDE (AFT
PSBL LGT MIX ERY TNGT).

STM CONSOLIDATES OFFSHR DURG THU...THEN PULLS AWAY...WL CONT W/
MSTLY LGT MIXED PCPN INLAND...RA CST THU MORNING...THEN JUST SUM
ZL/S--/L IN THE AFTN.

MAYBE ADDTNL COMMENTS AFT GETTING THE ZFP OUT.

BE SAFE...

WHEW

25
Hazardous weather outlook, Dec 4, 5:40 AM EST, 16 hours 20 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-041600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
540 AM EST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...

A LOW PRESSURE SYSTEM WILL MOVE FROM THE GULF COAST STATES
TODAY...TO OFF THE NORTH CAROLINA COAST BY TOMORROW MORNING. THE
STORM IS EXPECTED TO BRING SIGNIFICANT ICE ACCUMULATIONS...DUE TO A
PROLONGED PERIOD OF FREEZING RAIN...OVER MUCH OF THE EASTERN
VIRGINIA PIEDMONT...AND INTERSTATE 95 CORRIDOR...TONIGHT AND EARLY
THURSDAY. SEVERAL INCHES OF SNOW WILL BE POSSIBLE OVER PORTIONS OF
CENTRAL VIRGINIA...MAINLY NORTH OF RICHMOND...AS WELL AS THE
NORTHERN NECK...AND PORTIONS OF THE MARYLAND EASTERN SHORE. PLEASE REFER
TO THE WINTER STORM WARNING STATEMENT ISSUED BY THIS OFFICE AT 430
AM THIS MORNING FOR MORE DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

WINTRY PRECIPITATION WILL END EARLY THURSDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

REILLY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 winter storm. Local standard time, as filed.

Winter Storm, Brunswick

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Brunswick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Winter Storm, Charles City

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Charles City forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Winter Storm, Chesterfield

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Chesterfield forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Dinwiddie

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Dinwiddie forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Winter Storm, Greensville

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Greensville forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Winter Storm, Henrico

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Henrico forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, Isle of Wight

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Isle of Wight forecast zone
Reported by
EMERGENCY MANAGER

Winter Storm, James City

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
James City forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Winter Storm, Lancaster

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Lancaster forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Storm, Lunenburg

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Lunenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Winter Storm, Mecklenburg

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Mecklenburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Winter Storm, Middlesex

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Middlesex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Winter Storm, New Kent

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
New Kent forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Winter Storm, Northumberland

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Northumberland forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Storm, Prince George

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Prince George forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Winter Storm, Richmond

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Richmond forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Storm, Southampton

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Southampton forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Storm, Surry

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Surry forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
December 4, 10:00 PM EST to December 5, 2:30 PM EST
Where
Sussex forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324815, 5324816, 5324817, 5324940, 5324941, 5324942, 5324943, 5324944, 5324945, 5324946, 5324947, 5324948, 5324949, 5324950, 5324951, 5324952, 5324953, 5324954, 5324955.